Iowa, 2004

Hail in Iowa, September 14, 2004

September 14, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 14, 1:45 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 14, 1:45 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT TUE SEP 14 2004

.DISCUSSION...
MAIN FORECAST CONCERN REMAINS TSTMS COVERAGE/INTENSITY TNGT ALONG
WITH FLOODING POTENTIAL NERN ZONES.

SHORT TERM...A FAVORABLE SYNOPTIC SETUP FOR AN ACTIVE WEATHER
PATTERN OVER CWA TNGT.  MOISTURE IN PLACE WITH PRECIPITABLE WATER
ABV 1.5 INCHES PER 12Z OAX SOUNDING. 850 MB THETA E ADVCTN CONTS OVR
MUCH OF THE CWA MUCH OF TNGT WITH PRECIP WATER RMNING HIGH THRU 12Z.
IN ADDITION...JET ASSOCD WITH STRONG UPR TROF TO OUR WEST WL COUPLE
WITH RIGHT ENTRANCE REGION OF JET SEGMENT OVR NRN PLAINS AND PROVIDE
UPWARD MOTION TO GO ALONG WITH LOWER LVL FORCING WITH SFC-850 MB
BOUNDARY CONVERGENCE. WL GO SCT/CATEGORICAL POPS MOST SECTIONS TNGT.
FAVORABLE SHEAR EXISTS FOR SVR STORMS INITIALLY AT LEAST WITH MAIN
EMPHASIS SHIFTING TWD HEAVY RAIN LATER THIS EVENING. LAST NGT SAW
SOME 3+ INCH RAIN AMOUNTS NERN NEBR FM NW THRU NE OF OFK. ALTHOUGH
HEAVIEST RAIN TNGT COULD BE SHIFTED SLIGHTLY SE OF THAT AREA...3 HR
FLASH FLOOD INDICES HAVE BEEN LOWERED TO 1-2 INCHES SVRL NERN
COUNTIES. WL ISSUE FLASH FLOOD WATCH ACROSS A FEW COUNTIES OVER NERN
NEBRASKA AND MENTION HEAVY RAIN ALSO OVR A FEW COUNTIES S OF THAT
AREA WHERE HEAVY RAIN IS POSSIBLE BUT INDICES HIGH ENOUGH DUE TO A
SVRL WEEK DRY PD SO THAT FLOODING IS LESS LIKELY.  ADJUSTED TEMPS
SLGTLY UP SERN ZONES WHERE FRONTAL PASSAGE MAY NOT BE UNTIL WED AM.

FRONT AND UPR TROF SHOULD SWEEP PCPN CHCS TO OUR E WED AFTN AND
TRENDED POPS DOWN IN THE AFTN AND JUST LINGERED POPS AFT 18Z FAR ERN
COUNTIES. LOW CLOUDS WL PRBLY WRAP AROUND SYSTEM FIRST PART OF THE
DAY...BUT LATEST META SUGGESTING SOME BREAKUP LIKELY IN THE AFTN TO
ALLOW READINGS TO RECOVER INTO THE LOWER 70S.

DRY AND MODERATING TEMPS THEN STILL ON TRACK THURSDAY INTO FRIDAY
AND AS NEXT UPR TROF APPROACHES EARLY NEXT WEEK...READINGS SHOULD
WARM A LTL ABOVE OPERATIONAL MEX GUIDANCE THIS WEEKEND AND POSSIBLY
COULD BE SIMILAR TO THOSE OBSERVED THIS PAST WEEKEND.  WONT GO
QUITE THAT WARM YET...BUT DID BOOST A LTL.

STILL SOME QUESTION ON HOW FAST NEXT TROF MOVS INTO THE PLAINS TWD
DAY 7...BUT LATEST OPERATIONAL GFS AND ECMWF WERE SIMILAR WITH IT
APPROACHING WRN NEBR MONDAY.  REMOP ALSO SHOWED A HIGH MEASURE OF
PREDICTABILITY WITH THIS SOLUTION. FEEL IVAN MAY OPEN ENOUGH AND
WEAKEN ENOUGH SO THAT STRONGER LARGE SCALE TROF MAY INFLUENCE PLAINS
WX BY DAY 7 TO ALLOW IT TO MOVE INTO CWA AND INCLUDED MODEST POPS
AND COOLER TEMPS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH 09Z FOR PIERCE...CEDAR...WAYNE AND THURSTON
COUNTIES.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Sep 14, 10:48 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT TUE SEP 14 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1148 AM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND PERSIST TONIGHT ACROSS THE OUTLOOK AREA. SOME STORMS MAY BE
ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS...PARTICULARLY DURING
THE EARLY EVENING HOURS. MODEST ENVIRONMENTAL SHEAR OVER THE REGION
SUGGEST THAT ISOLATED TORNADOES WILL BE POSSIBLE TOO.

ALSO...OCCASIONAL HEAVY RAINFALL MAY BE EXPERIENCED ACROSS PORTIONS
OF THE OUTLOOK AREA TONIGHT...LEADING TO AREAS OF FLASH FLOODING AS A
STALLED FRONTAL BOUNDARY HANGS TIGHT ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA WEDNESDAY MORNING BEFORE THE SYSTEM SHIFTS SOUTHEAST OF THE
REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT.

DEE

The radar

The Omaha radar (KOAX), 80 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
September 14, 3:55 PM CST
Where
Monona County, Moorhead
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.933, -95.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421735.